What are lupus anticoagulants?

Updated: Feb 07, 2020
  • Author: Bishnu Prasad Devkota, MD, MHI, FRCS(Edin), FRCS(Glasg), FACP; Chief Editor: Eric B Staros, MD  more...
  • Print
Answer

Answer

Lupus anticoagulant

Thrombosis (hypercoagulable state), rather than bleeding, is caused by lupus anticoagulant (phospholipid inhibitor), despite the fact that it is usually associated with a prolonged PTT. This inhibitor may, however, cause bleeding diathesis in very rare cases; such a case may be indicated by prolongation of the prothrombin time (PT) in addition to the PTT. [18]

Laboratory results typically consist of a prolonged PTT and/or Russell viper venom time (RVVT) with evidence of an inhibitor and interference on several of the coagulation factor assays. Characteristically, via the tissue thromboplastin inhibition [TTI] test, an abnormally steep rise in the PT with serial dilution of thromboplastin in vitro is found.

This test should be carried out prior to anticoagulation, since heparin and warfarin anticoagulation may demonstrate similar phenomena. By removing the inhibitor, absorption of the patient's plasma with platelet phospholipid in vitro may normalize the PTT, TTI, and RVVT test results.

Clinically important hypercoagulability exists in approximately 25% of patients with lupus anticoagulants. To reduce the risk of venous thromboembolism, perioperative prophylactic heparin is recommended. Because PT in these patients is unpredictable, the degree of warfarin effect may be more reliably monitored using chromogenic factor X levels. The risk of arterial thrombosis is also greater in these patients.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!